We have a horse in the barn aged 14 with Cushings. He has been on pergolide pills for over a year. We were wondering if this program might cause some behavioural changes or exacerbations: the horse was a bit spooky to begin with, and now, after three years of the same routine, seems almost spookier. So wondering if anyone else on this forum has seen this type of behaviour change with pergolide. Otherwise the horse is in good fettle.
I had a Cushings pony that bizarrely could not be on Pergolide due to behavioral changes, although they were not spooking. He was a lesson pony who was not gregarious and loving to children, but didn't really mind them. On Pergolide, regardless of the dosage level, he tried to kick children when they came to catch him in the paddock. As in, with no provocation would back up and double-barrel kick at them as soon as they came into his paddock, refused to be caught, etc. I'm well aware of how crazy and weird that sounds, and we had him on and off it multiple times over several years, precisely because we all thought there had to be some other reason. My vet did a lot of research and couldn't find another similar case, although there were apparently several documented cases of horses that had positive personality changes on Pergolide (most likely because they were feeling physically better). I had had this pony from the age of 7, so I'm confident that he was not returning to some hatred of children because he was feeling better on Pergolide - it just basically turned him into a grumpy b*stard. Although he would probably have gotten some physical benefits from it, I opted to deal with the Cushings as best we could otherwise, because I just didn't think anything that made him so cranky was in his best interest.
So, I wouldn't rule out Pergolide as a cause, although like the previous poster said, behavioral changes are usually due to suddenly feeling better than they have in a long time. There are just so many other things that could cause spooking that I would look at other factors as well - eyesight, rider confidence, etc.
I have never observed a temperament change attributable to Prascend or pergolide.
The nice guys and girls remained nice, and the others remained spooky, silly or cranky. Perhaps the pony finally felt well enough to express an opinion. I certainly would never have withheld medication from him.
Some riders change their horse, they change their saddle, they change their teacher; they never change themselves.
Remember the horse does all the work, we just sit there and look pretty.
I assure you, the pony felt plenty well enough to express his opinion on a regular basis without the Pergolide (pony was deceased of unrelated causes by the time Prascend came along). I had known the pony for over 15 years at that point, so thanks for your opinion, but I'm pretty sure that I and my vet were in a better position to make a decision on his observed behavior. I was advised by several well-qualified vets that although they had not seen that particular effect before, they did not recommend continuing the medication, and the pony thrived without it for several years. I certainly wouldn't categorize that as "withholding medication from him," and really don't care for your judgement on a decision that was made with the pony's best interests in mind.